There are few studies describing psychiatric symptoms occurring when methylphenidate and disulfiram are used together. The authors report a case of disulfiram and methylphenidate interaction in which psychotic symptoms could be dose dependent. The patient, diagnosed of alcohol and cocaine dependence and attention deficit hyperactivity disorder (ADHD), started treatment with methylphenidate increasing doses and disulfiram 250 mg/day over 4 weeks. During the first 2 weeks at doses of 36 mg/day of methylphenidate and maintaining disulfiram, side effects were not observed. However, by increasing to 54 mg/day, psychotic symptoms were detected. The authors reported that the effects are dose dependent. This is the first report about dose-dependent side effects in substance use disorder with ADHD.
- dose dependent
- psychotic symptoms
Grau-López, L., Roncero, C., Navarro, M. C., & Casas, M. (2012). Psychosis induced by the interaction between disulfiram and methylphenidate may be dose dependent. Substance Abuse, 33(2), 186-188. https://doi.org/10.1080/08897077.2011.634968